EconPapers    
Economics at your fingertips  
 

Intrahousehold resource allocation in rural Pakistan: a semiparametric analysis

Sonia Bhalotra and Cliff Attfield
Additional contact information
Cliff Attfield: Department of Economics, University of Bristol, 8 Woodland Road, Bristol, BS8 1TN, UK, Postal: Department of Economics, University of Bristol, 8 Woodland Road, Bristol, BS8 1TN, UK

Journal of Applied Econometrics, 1998, vol. 13, issue 5, 463-480

Abstract: We estimate semiparametric Engel curves for rural Pakistan using a large household survey. This allows us to obtain consistent estimates of the effects of household size and composition on consumption patterns even when these demographic variables are correlated with an unknown function of income. The coefficients on the household composition variables are used to infer patterns of intrahousehold allocation. While there is little evidence of gender differences among children, adult males appear to consume more than adult females. Amongst males, workers consume more than dependents. There is no evidence of differential treatment of the elderly or of higher birth-order children. We identify substantial economies of size in food consumption. We also find that Engel curves for food, adult goods and child goods are quadratic logarithmic, which implies that some commonly used demand models are inappropriate. © 1998 John Wiley & Sons, Ltd.

Date: 1998
References: Add references at CitEc
Citations: View citations in EconPapers (71)

Downloads: (external link)
http://qed.econ.queensu.ca:80/jae/1998-v13.5/ Supporting data files and programs (text/html)

Related works:
Working Paper: Intrahousehold Resource Allocation in Rural Pakistan: A Semi-parametric Analysis (1998) Downloads
Working Paper: Intrahousehold resource allocation in rural Pakistan: a semi-parametric analysis (1998) Downloads
This item may be available elsewhere in EconPapers: Search for items with the same title.

Export reference: BibTeX RIS (EndNote, ProCite, RefMan) HTML/Text

Persistent link: https://EconPapers.repec.org/RePEc:jae:japmet:v:13:y:1998:i:5:p:463-480

Ordering information: This journal article can be ordered from
http://www3.intersci ... e.jsp?issn=0883-7252

Access Statistics for this article

Journal of Applied Econometrics is currently edited by M. Hashem Pesaran

More articles in Journal of Applied Econometrics from John Wiley & Sons, Ltd.
Bibliographic data for series maintained by Wiley-Blackwell Digital Licensing () and Christopher F. Baum ().

 
Page updated 2025-03-19
Handle: RePEc:jae:japmet:v:13:y:1998:i:5:p:463-480